Lab Anim Res.  2019 Oct;35(3):107-113. 10.1186/s42826-019-0017-x.

Comparison of toxic responses to acetaminophen challenge in ICR mice originating from different sources

Affiliations
  • 1College of Pharmacy, Pusan National University, Busan 46241, South Korea. youngjung@pusan.ac.kr
  • 2Department of Clinical Laboratory Science, College of Nursing and Healthcare Science, Dong-Eui University, Busan, South Korea.
  • 3Exercise Biochemistry Laboratory, Korea National Sport University, Seoul, South Korea.
  • 4Department of Biomaterials Science, College of Natural Resources & Life Science/Life and Industry Convergence Research Institute, Pusan National University, Miryang, South Korea.
  • 5College of Veterinary Medicine, Kyungpook National University, Daegu, South Korea.
  • 6College of Pharmacy, Brain Busan 21 Plus Program, Kyungsung University, Busan, South Korea.

Abstract

Acetaminophen (APAP) is the most common antipyretic analgesic worldwide. However, APAP overdose causes severe liver injury, especially centrilobular necrosis, in humans and experimental animals. At therapeutic dosage, APAP is mainly metabolized by sulfation and glucuronidation, and partly by cytochrome P450-mediated oxidation. However, APAP overdose results in production of excess reactive metabolite, N-acetyl-p-benzoquinone imine (NAPQI), by cytochromes P450; NAPQI overwhelms the level of glutathione (GSH), which could otherwise detoxify it. NAPQI binds covalently to proteins, leading to cell death. A number of studies aimed at the prevention and treatment of APAP-induced toxicity are underway. Rats are more resistant than mice to APAP hepatotoxicity, and thus mouse models are mainly used. In the present study, we compared the toxic responses induced by APAP overdose in the liver of ICR mice obtained from three different sources and evaluated the usability of the Korl:ICR stock established by the National Institute of Food and Drug Safety Evaluation in Korea. Administration of APAP (300 mg/kg) by intraperitoneal injection into male ICR mice enhanced CYP2E1 protein expression and depleted hepatic GSH level 2 h after treatment accompanied with significantly increased level of hepatic malondialdehyde, a product of lipid peroxidation. Regardless of the source of the mice, hepatotoxicity, as evidenced by activity of serum alanine aminotransferase, increased from 8 h and peaked at 24 h after APAP treatment. In summary, hepatotoxicity was induced after the onset of oxidative stress by overdose of APAP, and the response was the same over time among mice of different origins.

Keyword

Acetaminophen; Hepatotoxicity; GSH; ICR mouse
Full Text Links
  • LAR
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2021 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr